Please forgive this lengthy post. I'll try to cut to the chase as quickly as I can. In 2005, I was started on Lipitor (10 mg) due to family history (300+ Cholesterol levels) and my own elevated cholesterol (218; LDL = 141; HDL = 54; Triglycerides = 114). At the same time, elevated liver enzymes were noted (ALT = 71; AST = 35). My doctor ordered an ultrasound that revealed fatty infiltrates in my liver, which was diffuse and fell in the mild to moderate range. He sent me to a gastroenterologist, who did not seem overly concerned, believing this to be NAFLD. He recommended giving Lipitor a chance to work and suggested I take Milk Thistle as well. Everything seemed to be going along fine until February of this year, when routine bloodwork again showed elevated liver enzymes (I don't have the numbers). My doctor took me off Lipitor and I had a second ultrasound that again noted mild to moderate and diffuse fatty infiltrates in my liver. In addition to taking me off Lipitor, my doctor also switched me from Zoloft (100 mg) to Wellbutrin XR (150 mg), and decided to wait and see. At the start of September (6 months later), my liver enzymes were still elevated but trending down and in the right direction. I do not have the numbers in front of me at the moment. I do remember that my total cholesterol was 225, which I didn't think was too bad with no treatment for six months. At any rate, my doctor decided to try Prevachol before being "convinced" that I might be statin intolerant. My doctor indicated that Prevachol is "generally better tolerated" than Lipitor with fewer side effects. Mind you, I had no significant muscle pain and very rare cramping with Lipitor. After three weeks of Prevachol, I had repeat bloodwork done. While I don't have the results, my doctor's office called me and said to stop taking the Prevachol immediately due to elevations in my liver enzymes.
I am scheduled to see my doctor next month with fasting bloodwork to be completed the week before I see him. I have been trying to educate myself on this issue so that I can be informed when I talk with him. If I am statin intolerant, what are the treatment options aside from statins? How do I know if this is NAFLD or NASH? Should I be thinking about a liver biopsy to assist in determining what is going on with my liver?
The only way to know if you have NASH is with a liver biopsy. I was diagnosed with this in September. My liver enzymes bounce back and forth and have since 2005. I also have severe pain in upper right quadrant and my activity has become very limited. The liver dr will not say this is what is causing my pain and they have done numerous test. I have been taken Simvastin for my cholestral since 2007 and was told the only way to stop the progress of the fatty liver and nash is with weight loss and exericse.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.